About this Journal Submit a Manuscript Table of Contents
Case Reports in Gastrointestinal Medicine
Volume 2013 (2013), Article ID 618071, 3 pages
http://dx.doi.org/10.1155/2013/618071
Case Report

Spruelike Enteropathy Associated with Olmesartan: An Unusual Case of Severe Diarrhea

1University of Pittsburgh, Graduate School of Medicine, 401 Scaife Hall, 3550 Terrace Street, Pittsburgh, PA 15261, USA
2University of Pittsburgh Medical Center, Department of Internal Medicine, 5230 Centre Avenue, Pittsburgh, PA 15232, USA
3University of Pittsburgh Medical Center, Department of Pathology, 300 Halket Street, Pittsburgh, PA 15213, USA

Received 17 January 2013; Accepted 20 February 2013

Academic Editors: N. Courcoutsakis and N. Reddy

Copyright © 2013 Stephanie E. Dreifuss et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 64-year-old male with a history of hypertension presented with worsening diarrhea and 25-pound weight loss over the preceding three months. Prior screening colonoscopy was unremarkable, and the patient failed conservative management. On presentation, the patient had orthostatic hypotension associated with prerenal azotemia for which olmesartan (40 mg/day) was held. Initial workup for chronic diarrhea was essentially unremarkable. Then, EGD was performed with small bowel biopsy, which showed a moderate villous blunting and an intraepithelial lymphocyte infiltration. Celiac disease was excluded by negative conventional serology tests and the absence of clinical response to a gluten-free diet. In the interim, diarrhea became resolving without any other interventions, and clinical response was achieved even with gluten-containing diet. Two months later, he achieved a complete resolution of diarrhea and regained 20-pound weight. Spruelike enteropathy is a clinical entity manifested by chronic diarrhea and intestinal villous atrophy. Spruelike enteropathy associated with olmesartan as a cause of drug-induced diarrhea is rare, and it has been reported only in a case series to date. This case highlighted the importance for clinicians to maintain a high index of suspicion for olmesartan as a precipitant of spruelike enteropathy.